Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 140, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 3, 2019, 5:47 PM EDT for Greene County, Monroe County, Owen County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2019, 5:47 PM EDT (21:47 UTC)
- Expired
- Jul 3, 2019, 6:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, IN, Monroe County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WUUS53 KIND 032147
SVRIND
INC055-105-119-032215-
/O.NEW.KIND.SV.W.0140.190703T2147Z-190703T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
547 PM EDT Wed Jul 3 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Monroe County in south central Indiana...
Southeastern Owen County in west central Indiana...
Northeastern Greene County in southwestern Indiana...
* Until 615 PM EDT.
* At 547 PM EDT, a severe thunderstorm was located 10 miles west of
Bloomington, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bloomington, Ellettsville, Solsberry and Whitehall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3923 8681 3924 8654 3904 8654 3904 8681
TIME...MOT...LOC 2147Z 273DEG 4KT 3913 8672
HAIL...1.00IN
WIND...60MPH
$$
Ryan1 follow-up statement
270
WWUS53 KIND 032213
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
613 PM EDT Wed Jul 3 2019
INC055-105-119-032223-
/O.EXP.KIND.SV.W.0140.000000T0000Z-190703T2215Z/
Monroe IN-Owen IN-Greene IN-
613 PM EDT Wed Jul 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...
SOUTHEASTERN OWEN AND NORTHEASTERN GREENE COUNTIES WILL EXPIRE AT 615
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However the storm
remains strong, and small hail, gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3923 8681 3924 8654 3904 8654 3904 8681
TIME...MOT...LOC 2213Z 273DEG 4KT 3913 8669
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 3, 3:30 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 330 PM EDT Wed Jul 3 2019 The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been updated below. .SYNOPSIS... Issued at 330 PM EDT Wed Jul 3 2019 Upper waves, a moist and unstable atmosphere and weekend front will combine to trigger off an on thunderstorms through the Holiday weekend. Meanwhile, next week will be mostly dry as a ridge of high pressure builds across the Plains. Temperatures will be near normal through next week. && .NEAR TERM...(Rest of This Afternoon and Tonight) Issued at 330 PM EDT Wed Jul 3 2019 Upper impulses, outflow boundaries, deep moisture and strong instability will result in continued convection with lesser coverage expected late evening and overnight with the loss of solar heating. A few storms could be severe with damaging winds per the Storm Prediction Center Day1 Marginal Risk over all of central Indiana. Slow storm movement and brief heavy downpours could result in localized flooding. The heat will be another issue. With temperatures in the lower 90s and dew point temperatures in the 70s, the Heat Index will approach 100 degrees at times through 6 pm. && .SHORT TERM...(Independence Day through Saturday) Issued at 330 PM EDT Wed Jul 3 2019 Models in good agreement that upper impulse will move over the area through the weekend, and a cold front will drop southeast across the area Friday night and Saturday. The synoptic lift along with small scale boundaries will interact with a warm, humid and unstable airmass and result in the continued threat of thunderstorms. The best chances will be Friday afternoon and Saturday afternoon as the front enters the equation. Slow storm movement and downpours in the stronger storms will result in the threat for localized flooding. Blend afternoon temperatures in the upper 80s look reasonable and with dew point temperatures in the lower and middle 70s, the heat index will be in the 90s during the afternoon hours. && .LONG TERM (Saturday night through Wednesday)... Issued at 305 PM EDT Wed Jul 3 2019 Ensembles continue to show minimal spread in the 500mb height fields for the medium and longer term periods. The quasi-zonal orientation to the heights will begin to relax a little late in the weekend, then it appears some ridging returns across the Central CONUS for towards the middle of next week. Temperatures will generallly return to more seasonal conditions with highs in the lower to middle 80s late in the weekend through early next week, then current indications are that with some ridging returning highs will once again push into the upper 80s to around 90 by middle of next week. Precipitation chances will continue to be the typical diurnally driven development with scattered thunderstorms occasionally throughout the extended periods. There may be a few periods that remain dry in the extended, but at this distance guidance does not provide a clear picture on which period will be dry. && .AVIATION /Discussion for the 031800Z TAFS/... Issued at 203 PM EDT Wed Jul 3 2019 Light flow at the surface has winds generally from the southwest around 10kt or less. Thunderstorms have begun to develop and remain scattered across the area, and may require a change to TAFs for this evening to include mention of TS. Thunderstorms may briefly create wind gusts in excess of 20kts. Cloud bases will be generally around 5KFT with higher clouds around 10-15kft. Later this evening expect winds to decrease to around 4-6kts and could result in patchy fog deeloping once the afternoon/evening thunderstorms dissipate. For the 4th of July, diurnally driven thunderstorms are expected again. Main timing will be around 18Z Thur. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....BEACH AVIATION...BEACH
Hazardous weather outlook, Jul 3, 4:42 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 442 AM EDT Wed Jul 3 2019 INZ021-028>031-035>049-051>057-060>065-067>072-040845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 442 AM EDT Wed Jul 3 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered thunderstorms will be around today into tonight. Isolated severe storms are possible. Hazards: Damaging winds, heavy rain and flooding, lightning. Timing: Thunderstorms are possible any time through tonight. Highest chances for severe storms will be this afternoon into early evening. Discussion: Scattered thunderstorms will continue today into tonight. Very warm and humid conditions will continue, with heat index values in the mid 90s today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorm activity is possible at times for all or parts of the area into next week. Very warm and humid conditions will continue into Friday. Besides lightning any storm may produce gusty winds and heavy rain. Discussion: A front along with upper disturbances will bring chances for thunderstorms into next week. .SPOTTER INFORMATION STATEMENT... There is a low chance for spotter activation this afternoon into early evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 3, 4:33 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
433 PM EDT Wed Jul 3 2019
INZ056-064-065-072-032100-
Decatur IN-Bartholomew IN-Shelby IN-Jennings IN-
433 PM EDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHELBY...
SOUTHWESTERN DECATUR...EASTERN BARTHOLOMEW AND NORTHWESTERN JENNINGS
COUNTIES UNTIL 500 PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Columbus, Hope, Flat Rock, Westport, Geneva, Elizabethtown,
Hartsville, Clifford, Newbern, Grammer and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3903 8579 3904 8580 3907 8580 3907 8582
3929 8600 3942 8573 3916 8555
TIME...MOT...LOC 2032Z 321DEG 19KT 3929 8586
RyanLocal storm report, Jul 3, 5:11 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD SHELBYVILLE 39.52N 85.77W
07/03/2019 SHELBY IN LAW ENFORCEMENT
CARS FLOODED IN INTERSECTIONS, ESTIMATED
8-12 INCHES WATER IN ROADS.
&&
KHLocal storm report, Jul 3, 5:27 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 1 NNW WORTHINGTON 39.13N 86.99W
07/03/2019 GREENE IN TRAINED SPOTTER
LARGE TREE DOWN ACROSS ROAD.
&&
KHSpecial weather statement, Jul 3, 5:30 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Indianapolis IN 530 PM EDT Wed Jul 3 2019 INZ052-053-061-062-032215- Owen IN-Clay IN-Greene IN-Monroe IN- 530 PM EDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONROE...SOUTHWESTERN CLAY...SOUTHERN OWEN AND NORTHERN GREENE COUNTIES UNTIL 615 PM EDT... At 529 PM EDT, Doppler radar was tracking a cluster of strong thunderstorm 10 miles north of Bloomfield, or 21 miles west of Bloomington, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bloomington, Spencer, Ellettsville, Jasonville, Worthington, Clay City, Coal City, Indiana University, Harrodsburg, Freedom, Solsberry, Vicksburg and Whitehall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3928 8720 3928 8652 3899 8653 3908 8723 TIME...MOT...LOC 2129Z 273DEG 17KT 3918 8692 Ryan
Local storm report, Jul 3, 5:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLASH FLOOD SHELBYVILLE 39.52N 85.78W
07/03/2019 SHELBY IN PUBLIC
PICTURE OF INTERSECTION FLOODED VIA TWITTER.
&&
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:23 PM EDT | Flash Flood Warning | IND | Shelby | 3 hr |
| Jul 3, 4:28 PM EDT | Flash Flood Warning | IND | Henry, Rush | 3 hr |
| Jul 3, 4:33 PM EDT | Special Weather Statement | IND | Bartholomew | 27 min |
| Jul 3, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen | 33 min |
| Jul 3, 5:16 PM EDT | Areal Flood Advisory | IND | Marion | 3 hr |
| Jul 3, 5:23 PM EDT | Flash Flood Warning | IND | Clay, Vigo | 3 hr |
| Jul 3, 5:30 PM EDT | Special Weather Statement | IND | Greene | 45 min |
| Jul 3, 6:02 PM EDT | Flash Flood Warning | IND | Greene, Monroe, Owen | 3 hr |
| Jul 3, 6:18 PM EDT | Special Weather Statement | IND | Greene, Knox, Monroe | 42 min |
| Jul 3, 7:11 PM EDT | Flash Flood Warning | IND | Daviess, Greene, Knox, Martin, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.